South Dakota, 2017

Flash Flood and Flood in South Dakota, August 14 to 15, 2017

August 14 to 15, 2017 · NWS UNR · 8 events in 1 county or zone

A long-lived severe thunderstorm moved slowly southeastward across northern and eastern Oglala Lakota County; producing very large hail, strong wind gusts, and heavy rain. The large hail damaged some property and widespread two to four inches of rain flooded some roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived severe thunderstorm moved slowly southeastward across northern and eastern Oglala Lakota County; producing very large hail, strong wind gusts, and heavy rain. The large hail damaged some property and widespread two to four inches of rain flooded some roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:30 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 14, 4:30 PM MST, 1 hour 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
530 PM MDT Mon Aug 14 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 246 PM MDT Mon Aug 14 2017

Current surface analysis shows an area of low pressure over far
southeastern MT, with a warm front extending southeast into the
Black Hills area and a cold front extending southwest into
southwestern WY. Upper level analysis shows weak ridging centered
over the Northern Plains, with low pressure over southwest Canada.
Trough extends southward across the western US, with embedded
shortwave energy moving across MT and WY into the western Dakotas
ahead of stronger shortwave over the Great Basin. Showers and
thunderstorms are starting to flare up from southeast MT to
eastern WY, with a few showers over the Black Hills and northwest
SD as well. Temps are mostly in the 70s and lower 80s with east
to southeast winds to the east of the boundary, south to southwest
across northeast WY.

Unsettled weather can be expected through Tuesday evening as
disturbances cross the region. The best chances for pcpn look to be
late today through this evening and again later Tuesday afternoon
into Tuesday night. Northeast WY will see the best chances late this
afternoon, spreading east across the rest of the CWA this evening. A
few strong to severe storms with hail and strong wind gusts still
look possible late this afternoon into this evening from northeast
WY to at least far western SD as MUCAPE values of 1000 to around
1500 j/kg are progged over these areas near and ahead of
southeastward moving low pressure and frontal boundary. Strongest
activity will taper off overnight, but isolated to scattered showers
and storms are expected into Tuesday morning.

Good chances for showers and storms will continue Tuesday into
Tuesday night as shortwave trough moves across the Rockies and into
the Plains. Low pressure and frontal boundary will slide slowly
southeast across southwest SD and along the SD/NE border on Tuesday,
with the best instability Tuesday afternoon into Tuesday evening
across southern SD into NE. The best chance for a few strong to
severe storms will be southeast of the Black Hills and especially
near the low pressure area along the NE border. Highs will only be
in the 70s to around 80 degrees with a good deal of cloud cover in
most areas. Main activity will exit from west to east Tuesday night,
with a few showers possibly lingering across south central SD into
Wednesday.

The rest of the week and the weekend look drier and warmer as weak
ridging and drier westerly flow will be place across the region.
Highs will be back to near average levels Thursday through the
weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 530 PM MDT Mon Aug 14 2017

An upper level trough will bring scattered to numerous showers and
thunderstorms to northeast WY and much of western SD through the
evening hours, with isolated to scattered showers and
thunderstorms expected overnight into Tuesday morning. Local MVFR
conditions will occur with the storms, as well as hail/gusty
winds with stronger storms early this evening. Outside of storms,
VFR conditions expected this evening, but MVFR CIGS may develop
late tonight across parts of the SD plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Aug 14, 3:28 AM MST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
428 AM MDT Mon Aug 14 2017

SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
428 AM MDT Mon Aug 14 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more numerous this
afternoon and persist as they move east tonight. Isolated severe
thunderstorms with large hail and damaging winds are possible,
mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall
east of the Black Hills tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. Organized severe
thunderstorms are not expected, but locally heavy rain may occur
east of the Black Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-151300-
Mellette-Todd-Tripp-
528 AM CDT Mon Aug 14 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms this afternoon will become more
numerous tonight. Organized severe thunderstorms are not expected,
but locally heavy rain may fall later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. Isolated severe
thunderstorms are possible Tuesday afternoon and early evening
with large hail and damaging wind gusts. Locally heavy rain may
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-151300-
Oglala Lakota-Jackson-Bennett-
428 AM MDT Mon Aug 14 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more numerous late this
afternoon and persist as they move east tonight. Isolated severe
thunderstorms with large hail and damaging winds are possible,
mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. Organized severe
thunderstorms are not expected, but locally heavy rain may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 14, 5:26 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     7 SW RAPID CITY AIRPORT 43.98N 103.17W
08/14/2017  E50 MPH          PENNINGTON         SD   NWS EMPLOYEE

&&

ME
Local storm report, Aug 14, 5:28 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 N RAPID CITY          44.09N 103.23W
08/14/2017  M1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

0605 PM     TSTM WND GST     1 N RAPID CITY          44.09N 103.23W
08/14/2017  E55 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

ME
Local storm report, Aug 14, 5:32 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 SW DOWNTOWN RAPID CIT 44.06N 103.26W
08/14/2017  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

ME
Local storm report, Aug 14, 5:35 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             RAPID CITY              44.08N 103.23W
08/14/2017  E1.00 INCH       PENNINGTON         SD   BROADCAST MEDIA

            SKYLINE DR

&&

ME
Local storm report, Aug 14, 5:36 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 SSW RAPID CITY        44.02N 103.26W
08/14/2017  E1.50 INCH       PENNINGTON         SD   BROADCAST MEDIA

&&

ME
Local storm report, Aug 14, 5:37 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             4 SSW RAPID CITY        44.02N 103.26W
08/14/2017  E1.75 INCH       PENNINGTON         SD   BROADCAST MEDIA

&&

ME

The radar

The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Oglala Lakota

When
August 14, 5:45 PM MST
Where
Oglala Lakota County, 1 mi N of Rockyford
Measured
2.75 in hail
Reported by
Park/Forest Service
Coordinates
43.514, -102.500

The Badlands National Park ranger reported baseball sized hail at the White River Visitors' Center.

Hail, Oglala Lakota

When
August 14, 6:40 PM MST
Where
Oglala Lakota County, Sharps Corner
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
43.380, -102.400

Automobiles were dented and windows were broken by hail to baseball size.

Hail, Oglala Lakota

When
August 14, 6:40 PM MST
Where
Oglala Lakota County, 2 mi NNW of Porcupine
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
43.257, -102.345

Thunderstorm Wind, Oglala Lakota

When
August 14, 6:45 PM MST
Where
Oglala Lakota County, 5 mi NE of Porcupine
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
43.281, -102.260

Hail, Oglala Lakota

When
August 14, 7:45 PM MST
Where
Oglala Lakota County, 5.08 mi E of Porcupine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.240, -102.230

Hail, Oglala Lakota

When
August 14, 7:56 PM MST
Where
Oglala Lakota County, 2 mi S of Porcupine
Measured
1 in hail
Reported by
Public
Coordinates
43.201, -102.330

Flash Flood, Oglala Lakota

When
August 14, 9:00 PM MST to 11:30 PM MST
Where
Oglala Lakota County, 0.5 mi W of Rockyford to 4.07 mi NW of Porcupine
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.500, -102.510

Heavy rain caused flash flooding along Porcupine Creek from Rockyford to Porcupine. A family took shelter in St. Paul Church south of Sharps Corner and was stranded overnight before being rescued.

Flood, Oglala Lakota

When
August 14, 11:30 PM MST to August 15, 9:00 AM MST
Where
Oglala Lakota County, 0.5 mi W of Rockyford to 4.07 mi NW of Porcupine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.500, -102.510

Flooding along Porcupine Creek covered driveways and rural roads from Rockyford to Porcupine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707890, 707892, 707894, 707895, 707896, 707898, 718182, 718183.